Alert archive / North Carolina / River Flood Warnings in 2017
River Flood Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this river flood warning at Apr 25, 2017, 10:13 AM EDT for Pender County, North Carolina. It took effect at Apr 29, 2017, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 25, 2017, 10:13 AM EDT (14:13 UTC)
- In effect from
- Apr 29, 2017, 8:00 AM EDT
- Expired
- Apr 26, 2017, 10:13 AM EDT
- In force
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point N.E. Cape Fear River near Burgaw (BGWN7).
- Action stage
- 7 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02108566, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Apr 25, 8:22 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 25, 8:22 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
822 AM EDT Tue Apr 25 2017
.SYNOPSIS...
A slow moving storm system nearly overhead this morning, will
lift northeast away from the area this afternoon through mid
week. Look for slowly improving conditions, with a warming and
drying trend. A weak cold front will dissipate as it moves
across the area Thursday night, followed by high pressure aloft
and early summer-like conditions Friday into the weekend. A few
locations away from the coast, may break the 90 degree mark this
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 822 AM Tuesday...GOES-16 low-lvl water vapor animations
depict well the marked column drying embedded over NE SC and SE
NC this morning essentially marking the heart of the upper low
at present circulating overhead. 12Z analysis shows the surface
low over NE NC near the western portions of the Albemarle Sound
making a northward progress. Torrential rainfall over north
central NC was aligned along an axis of PWAT values in excess of
1.5 inches. As back-side mid-level moisture increases slightly
in concert with peak heating, isolated TSTMS with a potential
for small hail remains a possibility but sub-severe is the
expectation om hailstone size. As noted in the previous
forecaster discussion, high instability should drive scattered
convection as low-level lapse rates connect to the instability
aloft. No significant changes were made at this time just fine
tuning of T/Td so far this morning. Previous discussion below.
As of 330 AM Tuesday...Upper low and its surface reflection
will continue to drift slowly but inexorably to the NE, and
while today will be much drier than Monday, low clouds and
showers will hang on much of the day.
Upper low clearly evident on IR this morning is directly
overhead the Grand Strand of SC, while the surface low is
demarcated by a triple point just east of Little River Inlet.
This vertically stacked system will move NE to be near the Outer
Banks tonight before finally lifting towards New England late.
Best moisture will remain offshore the local area, with moisture
tap confined to the Crystal Coast and Outer Banks after
sunrise. However, column moisture will remain high, and with a
cold pool of around -17C overhead this aftn, steep lapse rates
will drive showers with isolated tstms across the region.
Widespread low cloudiness will take a long time to erode, so
temps will only rise into the upper 60s to low 70s, warmest S
and E portions, but this will be enough to create instability
this aftn. Typically with a setup such as this, brief small hail
is possible, but forecast soundings suggest simply moist
adiabatic LR's up through about 600mb with rapidly drying air
above the FZL, not conducive to anything other than rain. Cannot
rule out some small hail this aftn, but that will be the
exception rather than the rule.
As the stacked system moves NE tonight, drier air will finally
advect from SW to NE through the CWA. Do not anticipate this will
occur much before dark, but we may see stars tonight, especially
inland. The ground remains moist however, so as temps fall towards
mins in the upper 50s, fog may develop late.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM Tuesday...At the start of this period, the nemesis
closed low aloft, off the DELMARVA Coast, will continue to fill
in as it tracks to the northeast, further away from the
forecast area. It's corresponding, captured sfc low, will also
be weakening during this time-frame. Overall, in their wake,
the ILM CWA will commence an extended "drying out out" period.
Weak s/w ridging aloft will affect the FA thru Thu night. It's
upper ridge axis will lie overhead Thu morning, moving off the
Carolina coasts by Fri daybreak. A rather expansive upper trof
will have taken shape across the central U.S. by Fri morning.
At the sfc, weak cyclonic NW flow will dominate the FA early
Wed until the upper/sfc lows move far enough away. By late Wed
thru daybreak Fri, sfc ridging from Bermuda High pressure
centered well east of Florida, will extend WNW and onshore
in the vicinity or south of Cape Romain, SC. Enough moisture in
the low levels will be avbl for diurnally driven cu fields each
day. Enough subsidence aloft will prevent the cu from growing
too much in the vertical, resulting in no POPs being advertised
Wed thru sunset Thu. A fading cold front will push across the FA
from the west late Thu night. The front will be displaced a good
distance from it's parent low as it traverses the ILM CWA. Other
than frontal dynamics, not much forcing is left for pcpn
development. As a result, will include low chance pops for
showers and possibly an isolated tstorm Thu night if enough
instability becomes avbl. A low level SW jet will develop during
Thu night into early Fri. This will keep winds active enough at
the sfc to prevent widespread fog but also keep min temps on the
high side.
Summer time temperatures will be back across the FA with
widespread max temps in the low to mid 80s Wed and mid to upper
80s Thu. Min temps will follow the general trend and run in the
low 60s Wed night and the mid to upper 60s Thu night. This a
consensus amongst the avbl model mos guidance. This fcst has
temps that will run 10 to 15 degrees above normal by the end of
this period. Normal lows/highs are in the low to mid 50s and the
upper 70s respectively.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 3 PM Monday...Medium range guidance is fairly consistent
with regards to the extended forecast. Longwave troughing will
be in place out west with a cutoff low eventually developing
with a southwest flow and strong ridging developing just off the
southeast coast. At the surface it will be primarily high
pressure anchored offshore. A weak front will fade away as it
moves across the FA early Fri leaving a continued dry forecast.
Temperature trends remain mostly intact well above normal
throughout the period but moreso first half as heights fall
slightly late in the period.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 12Z...LIFR/IFR conditions thruout the area from either
ceilings and/or vsby. Improving to IFR/MVFR conditions from
midday thru this aftn. And further improving to MVFR/VFR
conditions late this aftn thru tonight.
The complex low pressure pressure system, sfc and aloft, lies
nearly overhead this morning. The heaviest rainfall is now north
of the area. As the upper low and associated sfc low lifts NE,
away from the FA this afternoon and night, improving conditions
across all sensible weather parameters will occur. Will still
have to contend with light to moderate showers, isolated
thunder, on the backside of this complex area of low pressure.
But, it will not be nearly as heavy or widespread like what
occurred during Monday.
The sfc pg will remain semi-loose underneath the closed low
today and semi-tightened as the complex low lifts northeast of
the area tonight. Wind directions will become w to nw thruout.
Wind speeds will run 10-15 kt during today and drop back to 5 kt
or less during this evening and overnight.
Extended outlook...Possible MVFR/IFR from fog or low stratus
Wed morning. VFR expected from Wednesday through Saturday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 822 AM Tuesday...The SCA for SC has expired as seas have
fallen below 6 feet for the majority of the 0-20 NM waters
there, no other changes.
As of 330 AM Tuesday...Low pressure just off the Grand Strand
will spin slowly off to the NE today. As this surface feature
pulls away, winds will become predominantly S/SW and increase
back towards 15-20 kts before slowly veering to the West, and
then NW tonight, while easing to around 10 kts. Seas remain high
this morning thanks to a variety of wave groups, and the SCA
has been extended for the NC waters through late this aftn,
while expiring in the next few hours across the SC waters. Seas
recently at 41013 were still near 9 ft, and 7 ft at 41004.
Expect these to gradually ease through today, becoming a more
uniform 3-5 ft this evening, and 2-4 ft tonight, as both the SE
swell and SW wind wave begin to decay in amplitude.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 330 AM Tuesday...Improving seas and winds will continue
from where the near term left off as the last affects from the
departing upper and sfc lows occur early Wed with diminishing NW
flow and a transition to light SSE to SSW flow by late Wed and
continuing thru Thu night. This a result of sfc ridging, from
Bermuda high pressure located well offshore and east of Florida,
extending WNW and onshore in the vicinity of Cape Romain by and
thru Thu. Wind speeds around 10 kt Wed, with 10 to 15 kt near
shore Wed aftn/evening due to a weak sea breeze. Wind speeds Thu
will run 10 to 15 kt, except 10-20 kt near shore Thu
aftn/evening due to a moderate sea breeze. The ESE ground swell
at 8 to 9 second periods, will dominate the seas spectrum Wed
and for much of Thu. A low level SW jet Thu night will keep
winds active thru the night resulting in 3 to 5 second period
wind waves becoming more dominate.
LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 3 PM Monday...Essentially a summertime pattern for the
coastal waters as ridging from Bermuda High pressure affects
the area waters thruout this time frame. South to southeast
winds of 10-15 knots will prevail Friday through Saturday.
Significant seas will be 2-4 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ250-
252.
&&
NEAR TERM...JDW/8
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...DCH/SHKHazardous weather outlook, Apr 25, 3:59 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 359 AM EDT Tue Apr 25 2017 AMZ250-252-260800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 359 AM EDT Tue Apr 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-260800- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 359 AM EDT Tue Apr 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-260800- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 359 AM EDT Tue Apr 25 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 10:13 AM EDT | River Flood Warning | ILM | Bladen | 6 days |
| Apr 25, 10:13 AM EDT | River Flood Warning | ILM | Bladen | 5 days |
Nearby
River Flood Warnings in North Carolina, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.